Skip to content

Children's Health

Font Size
A
A
A

New Dosing Guidelines for Kids’ Liquid Medicines

FDA Takes Steps to Prevent Accidental Overdoses of Liquid Medicine
By
WebMD Health News
Reviewed by Laura J. Martin, MD

May 5, 2011 -- In an effort to make sure children take medications in proper doses, the FDA has issued final guidance to companies that make, distribute, and sell liquid over-the-counter drugs that are packaged with droppers, syringes, spoons, and cups.

The FDA says it issued the guidance because of continuing concerns about the potential for accidental overdoses resulting from the use of cups, spoons, or other devices with markings that are confusing, unclear, or inconsistent with directions on labels.

“Accidental medication overdose in young children is an increasingly common but preventable public health problem,” Karen Weiss, MD, program director of the FDA’s Center for Drug Evaluation and Research’s Safe Use Initiative, says in a news release.

Tips for Parents

The guidelines offer these tips to parents and caregivers of infants or young children:

  • Always read and follow the Drug Facts label on over-the-counter medication.
  • Know the active ingredient in the child’s medication.
  • Give the right medicine in the right amount to the child.
  • Talk to your doctor, pharmacist, or nurse to find out which drugs can be given with other drugs -- and which drugs can’t.
  • Know the difference between a teaspoon and a tablespoon.
  • Use the dosing tool that comes with the medication, such as a dropper or dosing cup.
  • Know the weight of the child using the medications.
  • Always use medications with child-resistant caps.
  • Store all medicines in a safe place, out of reach of kids.
  • Check the medicine three times before giving it to a child.

The guidelines describe how clearly marked and easy-to-use dosage delivery devices can minimize the risk of unintentional overdose when children are treated with over-the-counter liquid medication for conditions such as cough, cold, pain, and digestion problems.

Improvements in Dosage Delivery Devices

The FDA says in a news release that the recommendations to companies include:

  • Dosage delivery devices for orally ingested liquid over-the-counter products should be included in all products.
  • Devices should be marked with calibrated units of liquid measurement, such as teaspoon, tablespoon, or milliliter, that are the same as specified in the product directions. The devices should have no unnecessary markings.
  • Manufacturers should make sure that dosage delivery devices are used only with products they are intended to be packaged with.
  • The liquid measure markings on the devices should be clearly visible and not obscured when the liquid product is added to the device.

People who have questions about dosage delivery devices or how to measure medicines should contact a doctor, pharmacist, or other health care professional. The FDA says health professionals and patients should report adverse events, side effects, or product quality problems to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program.

Today on WebMD

child with red rash on cheeks
What’s that rash?
plate of fruit and veggies
How healthy is your child’s diet?
 
smiling baby
Treating diarrhea, fever and more.
Middle school band practice
Understanding your child’s changing body.
 

worried kid
fitArticle
jennifer aniston
Slideshow
 
Measles virus
Article
sick child
Slideshow
 

babyapp
New
Child with adhd
Slideshow
 
rl with friends
fitSlideshow
Syringes and graph illustration
Tool